Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society, the Mathematics of Computation (MCOM) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.98.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

A comparison of block pivoting and interior-point algorithms for linear least squares problems with nonnegative variables
HTML articles powered by AMS MathViewer

by Luís F. Portugal, Joaquím J. Júdice and Luís N. Vicente PDF
Math. Comp. 63 (1994), 625-643 Request permission

Abstract:

In this paper we discuss the use of block principal pivoting and predictor-corrector methods for the solution of large-scale linear least squares problems with nonnegative variables (NVLSQ). We also describe two implementations of these algorithms that are based on the normal equations and corrected seminormal equations (CSNE) approaches. We show that the method of normal equations should be employed in the implementation of the predictor-corrector algorithm. This type of approach should also be used in the implementation of the block principal pivoting method, but a switch to the CSNE method may be useful in the last iterations of the algorithm. Computational experience is also included in this paper and shows that both the predictor-corrector and the block principal pivoting algorithms are quite efficient to deal with large-scale NVLSQ problems.
References
  • M. Bierlaire, Ph. L. Toint, and D. Tuyttens, On iterative algorithms for linear least squares problems with bound constraints, Linear Algebra Appl. 143 (1991), 111–143. MR 1077727, DOI 10.1016/0024-3795(91)90009-L
  • Åke Björck, A direct method for sparse least squares problems with lower and upper bounds, Numer. Math. 54 (1988), no. 1, 19–32. MR 960847, DOI 10.1007/BF01403888
  • —, Algorithms for linear least-squares problems, Computer Algorithms for Solving Linear Algebraic Equations (E. Spedicato, ed.), NATO Adv. Sci. Inst. Ser. F: Comput. and Systems Sci., vol. 77, Springer, Berlin and New York, 1992, pp. 57-92. J. Carpenter, I. Lustig, J. Mulvey, and D. Shanno, Higher order predictor-corrector interior point methods with applications to quadratic objectives, Tech. Report Rutcor Research Report #67.90, 1990.
  • A. K. Cline, C. B. Moler, G. W. Stewart, and J. H. Wilkinson, An estimate for the condition number of a matrix, SIAM J. Numer. Anal. 16 (1979), no. 2, 368–375. MR 526498, DOI 10.1137/0716029
  • I. Duff, R. Grimes, and J. Lewis, Sparse matrix test problems, ACM Trans. Math. Software 15 (1989), 1-14.
  • Alan George and Michael T. Heath, Solution of sparse linear least squares problems using Givens rotations, Linear Algebra Appl. 34 (1980), 69–83. MR 591425, DOI 10.1016/0024-3795(80)90159-7
  • Alan George and Joseph W. H. Liu, Computer solution of large sparse positive definite systems, Prentice-Hall Series in Computational Mathematics, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1981. MR 646786
  • J. J. Júdice and F. M. Pires, Bard-type methods for the linear complementarity problem with symmetric positive definite matrices, IMA J. Math. Appl. Bus. Indust. 2 (1988/89), no. 1, 51–68. MR 1001442, DOI 10.1093/imaman/2.1.51
  • —, Direct methods for convex quadratic programs subject to box constraints, Investigação Operacional 9 (1989), 51-68. —, Solution of large-scale strictly convex linear complementarity problems, Investigação Operacional 11 (1991), 31-51.
  • Michael M. Kostreva, Block pivot methods for solving the complementarity problem, Linear Algebra Appl. 21 (1978), no. 3, 207–215. MR 503864, DOI 10.1016/0024-3795(78)90083-6
  • Charles L. Lawson and Richard J. Hanson, Solving least squares problems, Prentice-Hall Series in Automatic Computation, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1974. MR 0366019
  • Irvin J. Lustig, Roy E. Marsten, and David F. Shanno, Computational experience with a primal-dual interior point method for linear programming, Linear Algebra Appl. 152 (1991), 191–222. Interior point methods for linear programming. MR 1107553, DOI 10.1016/0024-3795(91)90275-2
  • S. Mehrotra, On the implementation of a (primal-dual) interior point method, Tech. Report 03, Department of Civil Engineering and Management Sciences, Northwestern University, Evanston, IL, 1990.
  • Katta G. Murty, Note on a Bard-type scheme for solving the complementarity problem, Opsearch 11 (1974), no. 2-3, 123–130. MR 453774
  • P. Pardalos, Y. Ye, and C. Han, An interior point algorithm for large-scale quadratic problems subject to box constraints, Lecture Notes in Control and Inform. Sci., vol. 144, Springer, Berlin and New York, 1990, pp. 413-422. L. Portugal, Solution of least-squares problems, Master’s thesis, Faculdade de Ciências e Tecnologia Universidade de Coimbra, 1992. (Portuguese)
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 90C20, 65K05
  • Retrieve articles in all journals with MSC: 90C20, 65K05
Additional Information
  • © Copyright 1994 American Mathematical Society
  • Journal: Math. Comp. 63 (1994), 625-643
  • MSC: Primary 90C20; Secondary 65K05
  • DOI: https://doi.org/10.1090/S0025-5718-1994-1250776-4
  • MathSciNet review: 1250776